Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Sacramento, CA

May 21, 2004Butte County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 21, 2004, 7:16 PM PDT for Butte County, Tehama County, California. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2004, 7:16 PM PDT (02:16 UTC)
Expired
May 21, 2004, 7:30 PM PDT
In force
14 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Butte County, CA, Tehama County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:15 PM PDT, 4 hours 1 minute earlier.

Area forecast discussion, May 21, 3:15 PM PDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PDT FRI MAY 21 2004

.DISCUSSION...
THUNDERSTORMS DEVELOPING OVER THE MOUNTAIN AREAS...EAST OF THE
COASTAL MTNS AND PRIMARILY WEST SIDE OF THE SIERRA.  SOME CONCERN
REGARDS DRY LIGHTNING WITH AN ISOLATED TSTM OR TWO BUT MOISTURE
LEVELS ARE HIGHER TODAY SO MOST STORMS SHOULD BE ACCOMPANIED BY
RAINFALL.  WITH THE RELATIVELY SLOW MOVEMENT OF STORMS OVER UPPER
ELEVATIONS OF THE MOUNTAINS THERE IS MORE CONCERN FOR A LOT OF
PRECIPITATION FALLING OVER A STEEP AND LOCALIZED AREA.

ATM PROFILE DOES NOT SUGGEST STRONG DOWNDRAFTS AND OUTFLOWS...NOR
DOES THE INFLOW OF RELATIVELY COOL DELTA/MARINE AIR THROUGH THE
VALLEY BODE WELL FOR STRONG STORMS MOVING ACROSS THE VALLEY FLOOR.
THE STRONGEST STORMS SHOULD BE ALONG RIDGES AND TERRAIN BOUNDARIES
THAT WOULD PROVIDE ADDITIONAL UPLIFT SUPPORT.  SOME SLOP OVER MAY
OCCUR IN THE VALLEY BORDER AREAS BUT THIS SHOULD BE MOSTLY JUST
SHOWERS.

THEREFORE...THE PRIME CONCERNS FOR THE AFTERNOON/EVENING
THUNDERSTORMS TODAY ARE FOR LOCALLY MODERATE TO STRONG WIND AND
RAINFALL AND FOR MODERATE SIZED HAIL AND HAILFALL ALONG AND NEAR THE
MTNS.

AS THE UPPER TROUGH PULLS FARTHER EAST TONIGHT AND TOMORROW THERE IS
A WEAK LINGERING CHANCE FOR THUNDERSTORMS OVER THE SIERRA AND
NORTHERN MOUNTAIN CRESTS BUT SATURDAY AND SUNDAY SHOULD BE GENERALLY
QUIET WEATHER WISE.  CHANCES FOR ACTIVITY INCREASE AGAIN EARLY NEXT
WEEK BUT AT THIS TIME THE STORMS LOOK TO BE ISOLATED AT BEST.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 21, 7:00 AM PDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT FRI MAY 21 2004

CAZ013>019-063-064-066>069-221400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR
LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO
VALLEY-MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE
NORTHERN SIERRA NEVADA-
700 AM PDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SHASTA COUNTY MOUNTAINS
AND SIERRA NEVADA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SIERRA NEVADA TUESDAY
THROUGH THURSDAY AND OVER THE MOUNTAINS OF SHASTA COUNTY WEDNESDAY
AND THURSDAY.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

PCH

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:27 PM PDTSevere Thunderstorm WarningSTOEl Dorado48 min
May 21, 7:00 PM PDTSevere Thunderstorm WarningSTOButte, Tehama30 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.